I was really hoping for minimal side effects to chemo, but hope is like playing Russian roulette when you have cancer, and the odds have been stacked high against me these past few weeks.
First, I have to take steroids the day before and the day after chemo. The day of chemo I get them through my port. They made me feel hellish, like I drank a pot of espresso with some speed mixed in. My thoughts raced and I flew off the handle at the littlest thing. Amelia says she hopes I get used to them before she kills me.
Mild nausea set in next. It was tolerable and manageable for two days. But four days out, my stomach felt like it was on fire every time I drank or ate. Then pulsating pains started throughout my body. Then feeling unstable and shaky. Then diarrhea. Then heartburn. Then my eyes start to burn. To top it off I have a serious outcrop of pimples on my face and neck.
Cancer kind of forces you to be hyper aware of your body, and that’s really bad at a time like this because now I get to feel my body being destroyed on a cellular level. The thought that keeps popping in my head is Poison the body to save the body. This is the first course of six; I have five more to go. Chemo has a cumulative effect. Things are going to get much, much worse before they get better, not that I’m exactly sure what worse and better look like. Cancer is beginning to splinter and scatter me. Maybe that means I get to choose what parts of me I pick back up when it’s over.